Advertisement

Understanding adverse drug reactions in older adults through drug–drug interactions

Published:October 10, 2014DOI:https://doi.org/10.1016/j.ejim.2014.10.001

      Highlights

      • Specific medications mostly contributed to ADRs in older adults.
      • A large number of DDIs were found in the therapeutic regimens of the patients.
      • About one third of DDIs were contraindicated or major.
      • At least one DDI explained 40% of the ADRs classified as requiring hospitalization.
      • At least one DDI explained more than half of haemorrhages and elevated INR.

      Abstract

      Aims

      The aims of this study are to evaluate prevalence and characteristics of adverse drug reactions (ADRs) and to evaluate the potential contribution of specific medications, therapeutic categories and drug–drug interactions (DDIs) in older adults.

      Methods

      All ADR reporting forms of persons aged 65+ years collected by the pharmacovigilance of one of the main hospitals in Italy during 2013 were evaluated. DDIs were analysed by a computerized prescription system (INTERCheck) and based on the interactions' database managed by the Istituto di Ricerche Farmacologiche Mario Negri. DDIs were classified according to their clinical relevance as contraindicated, major, and moderate.

      Results

      Amongst all the ADR reporting forms (n = 1014) collected during 2013, 343 affected older adults. The most frequent ADRs were: haemorrhages (n = 122, 35.5%), allergic reactions (n = 56, 16.3%), and elevated International Normalized Ratio (INR > 6, n = 54, 15.7%). The specific medications that contributed to ADRs were warfarin (42.5%), acenocumarol (9%), and allopurinol (8.5%); while the therapeutic categories were haematological agents (67%) and proton pump inhibitors (13%). A total of 912 DDIs were found; one third of them were contraindicated or major and 31.5% of them potentially contributed to ADRs; of these, the most frequent were: warfarin and heparin (contraindicated, n = 5); warfarin and a statin (major, n = 38); warfarin and a proton pump inhibitor (moderate, n = 40). At least one DDI contributed to 66 haemorrhages out of 122 (54%) and to 41 elevated INR out of 54 (76%).

      Conclusion

      DDIs significantly contribute to the onset of ADRs in older adults and intervention programmes, e.g., the employment of a computerized system, may reduce the burden of iatrogenic illnesses in the elderly.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Atkin P.A.
        • Veitch P.C.
        • Veitch E.M.
        • Ogle S.J.
        The epidemiology of serious adverse drug reactions among the elderly.
        Drugs Aging. 1999; 14: 141-152
        • Onder G.
        • van der Cammen T.J.
        • Petrovic M.
        • Somers A.
        • Rajkumar C.
        Strategies to reduce the risk of iatrogenic illness in complex older adults.
        Age Ageing. 2013; 42: 284-291
        • Cerreta F.
        • Eichler H.G.
        • Rasi G.
        Drug policy for an aging population—the European Medicines Agency's geriatric medicines strategy.
        N Engl J Med. 2012; 367: 1972-1974
        • Osterberg L.
        • Blaschke T.
        Adherence to medication.
        N Engl J Med. 2005; 353: 487-497
        • Garattini S.
        • Nobili A.
        Interazioni tra farmaci: una valutazione della loro rilevanza clinica.
        Selecta Medica Eds., Pavia2001
        • Ghibelli S.
        • Marengoni A.
        • Djade C.D.
        • Nobili A.
        • Tettamanti M.
        • Franchi C.
        Prevention of inappropriate prescribing in hospitalized older patients using a computerized prescription support system (INTERcheck(®)).
        Drugs Aging. 2013; 30: 821-828
        • Vonbach P.
        • Dubied A.
        • Krahenbuhl S.
        • Beer J.H.
        • et al.
        Prevalence of drug–drug interactions at hospital entry and during hospital stay of patients in internal medicine.
        Eur J Intern Med. 2008; 19: 413-420
        • Budnitz D.S.
        • Lovegrove M.C.
        • Shehab N.
        • Richards C.L.
        Emergency hospitalizations for adverse drug events in older Americans.
        N Engl J Med. 2011; 365: 2002-2012
        • Pasina L.
        • Nobili A.
        • Tettamanti M.
        • Salerno F.
        • Corrao S.
        • Marengoni A.
        • et al.
        REPOSI investigators. Prevalence and appropriateness of drug prescriptions for peptic ulcer and gastro-esophageal reflux disease in a cohort of hospitalized elderly.
        Eur J Intern Med. 2011; 22: 205-210
        • Mikuls T.R.
        • Farrar J.T.
        • Bilker W.B.
        • Fernandes S.
        • Saag K.G.
        Suboptimal physician adherence to quality indicators for the management of gout and asymptomatic hyperuricaemia: results from the UK General Practice Research Database (GPRD).
        Rheumatology. 2005; 44: 1038-1042
        • Luk A.J.
        • Levin G.P.
        • Moore E.E.
        • et al.
        Allopurinol and mortality in hyperuricaemic patients.
        Rheumatology. 2009; 48: 804-806
        • Thanassoulis G.
        • Brophy J.M.
        • Richard H.
        • et al.
        Gout, allopurinol use, and heart failure outcomes.
        Arch Intern Med. 2010; 170: 1358-1364
        • Gois P.H.
        • Souza E.R.
        Pharmacotherapy for hyperuricemia in hypertensive patients.
        Cochrane Database Syst Rev. Jan 31 2013; 1: CD008652
        • Calogiuri G.
        • Nettis E.
        • Di Leo E.
        • Foti C.
        • Ferrannini A.
        • Butani L.
        Allopurinol hypersensitivity reactions: desensitization strategies and new therapeutic alternative molecules.
        Inflamm Allergy Drug Targets. 2013; 12: 19-28
        • Tleyjeh I.M.
        • Bin Abdulhak A.A.
        • Riaz M.
        • Alasmari F.A.
        • Garbati M.A.
        • AlGhamdi M.
        • et al.
        Association between proton pump inhibitor therapy and clostridium difficile infection: a contemporary systematic review and meta-analysis.
        PLoS One. 2012; 7: e50836
        • Becker M.L.
        • Kallewaard M.
        • Caspers P.W.
        • Visser L.E.
        • Leufkens H.G.
        • Stricker B.H.
        Hospitalisations and emergency department visits due to drug–drug interactions: a literature review.
        Pharmacoepidemiol Drug Saf. 2007; 16: 641-651
        • Hines L.E.
        • Murphy J.E.
        Potentially harmful drug–drug interactions in the elderly: a review.
        Am J Geriatr Pharmacother. 2011; 9: 364-377
        • Nobili A.
        • Pasina L.
        • Tettamanti M.
        • Lucca U.
        • Riva E.
        • Marzona I.
        • et al.
        Potentially severe drug interactions in elderly outpatients: results of an observational study of an administrative prescription database.
        J Clin Pharm Ther. 2009; 34: 377-386
        • Pirmohamed M.
        • James S.
        • Meakin S.
        • Green C.
        • Scott A.K.
        • Walley T.J.
        • et al.
        Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients.
        BMJ. 2004; 329: 15-19
        • Espinosa-Bosch M.
        • Santos-Ramos B.
        • Gil-Navarro M.V.
        • Santos-Rubio M.D.
        • Marín-Gil R.
        • Villacorta-Linaza P.
        Prevalence of drug interactions in hospital healthcare.
        Int J Clin Pharmacol. 2012; 34: 807-817
        • Obreli-Neto P.R.
        • Nobili A.
        • de Oliveira Baldoni A.
        • Guidoni C.M.
        • de Lyra Júnior D.P.
        • Pilger D.
        • et al.
        Adverse drug reactions caused by drug–drug interactions in elderly outpatients: a prospective cohort study.
        Eur J Clin Pharmacol. 2012; 68: 1667-1676
        • Petrovic M.
        • van der Cammen T.
        • Onder G.
        Adverse drug reactions in older people: detection and prevention.
        Drugs Aging. 2012; 29: 453-462